Vermont, 2006

Damaging Winds in Vermont, August 2, 2006

August 2, 2006 · NWS BTV · 3 events in 1 county or zone

A mid-atmospheric disturbance moved into a very warm, humid and unstable airmass across Vermont during the afternoon of the 2nd, which lead to the development of scattered thunderstorms. Some of these thunderstorms were locally severe and produced damaging winds that knocked down numerous trees and powerlines in Newport, Derby Center and West Charleston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-atmospheric disturbance moved into a very warm, humid and unstable airmass across Vermont during the afternoon of the 2nd, which lead to the development of scattered thunderstorms. Some of these thunderstorms were locally severe and produced damaging winds that knocked down numerous trees and powerlines in Newport, Derby Center and West Charleston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 2, 2:30 PM EST, 39 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT WED AUG 2 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
MULTIPLE WX PROBLEMS ACRS FA IN THE SHORT TERM...INCLUDING HIGH
HEAT INDICES IN SOME AREAS THIS PM...THREAT OF SVR WX THRU THIS
EVENING...AND PSBL FLOODING TONIGHT.

HOT AND HUMID AIRMASS IN PLACE ACRS FA ATTM. TEMPS IN LOWER 90S
COMBINED WITH DWPTS IN 70S RESULTED IN HEAT INEX VALUES A BIT OVER
100 IN SOME AREAS...MAINLY IN CHMPLN VLY AND LWR CT VLY WHERE HEAT
ADVISORIES WERE IN EFFECT THIS PM. MOST AREAS ARE NOW BELOW
THRESHOLD VALUES HOWEVER...DUE DEVELOPING SHWRS/STORMS...SO ADVISORY
WILL BE CANCELLED OR ALLOWED TO EXPIRE.

SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ENTIRE FA UNTIL 10 PM.
STORMS DEVELOPED RAPIDLY IN THE MOIST UNSTABLE AIRMASS EARLY THIS
PM. WITH APRCH OF SHRTWV FROM NRN GRTLKS...AND CDFNT DEPRESSING
SOUTH FROM SRN CANADA...EXPECT THE THREAT OF STRONG CONVECTION THRU
THIS EVENING. STRONG/DAMAGING WINDS WILL BE THE MAIN THREAT DUE
DEEP LAYER SHEAR COMBINED WITH HIGH INSTABILITY.

NEXT THREAT WILL BE POTENTIAL FOR FLASH FLOODING. FLASH FLOOD WATCH
WILL BE ISSUED FOR THIS EVENING THRU THURS AM FOR ALL OF FA EXCEPT
RUTLAND/WINDSOR CTYS...WHERE GENERAL RAINFALL TOTALS ARE NOT
EXPECTED TO BE AS HIGH. IN ADDITION...THIS AREA HAS NOT RECEIVED THE
HVY THNDSTRMS WHICH HAVE AFFECTED NRN AREAS OVER PAST 2 NIGHTS.
THUNDERSTORMS MOVG THRU FA THIS EVENING WILL HAVE POTENTIAL TO
PRODUCE RAINFALL RATES UP TO 2 INCHES AN HR. PWAT VALUES RMN HIGH
OVRNGHT INTO THURS...IN EXCESS OF 2 INCHES ACRS MUCH OF RGN. AS
CDFNT SAGS SOUTH ACRS FA TONITE/THURS...AND WEAK SFC WAVE DEVELOPS
ALG THE BOUNDARY...EXPECT WDSPRD SHWRS/THNDSTRMS WITH POTENTIAL FOR
HVY RAINFALL. FLOW ALOFT BASICALLY PARALLEL TO FRONT...SO POTENTIAL
FOR TRAINING AND BACKBUILDING STORMS.

AS WAVE OF LOW PRESSURE DEPARTS THURS NIGHT...SHWRS WILL COME TO AN
END FOLLOWED BY SOME PARTIAL CLRNG OVERNIGHT. SLIGHT CHC SHWRS
FRIDAY...MAINLY OVER NRN HIR TRRN LOCATIONS...DUE WEAK SECONDARY
TROUGH. HIGH PRESSURE OVR RGN SATURDAY WILL ALLOW FOR PRTLY TO MSTLY
SUNNY SKIES AND DRY CONDITIONS ALG WITH NEAR SEASONABLE TEMPS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NO MUCH CHANGE IN OVERALL THINKING REGARDING EXTENDED PORTIONS OF FA
ATTM. LATEST MEDIUM RANGE OP/ENSEMBLE SOLNS PAINT A SIMILAR PICTURE
ACROSS FA DURING THE PERIOD...WITH MEAN HIGH PRESSURE PROVIDING DRY
AND SEASONABLY WARM TEMPS SAT/SUN...THEN INCREASING CHCS OF RAFL
LATE SUNDAY NIGHT AND ESP MONDAY AS ADDITIONAL SHORTWAVE ENERGY AND
SFC BNDRY TRAVERSE AREA. SFC FRONT THEN CLEARS FA BY MONDAY
EVENING...SETTING THE STAGE FOR IDEAL LATE SUMMER CONDS BY TUE/WED
OF NEXT WEEK WITH DRY/SEASONAL CONDS ALONG WITH LOW HUMIDITY.

&&

.AVIATION (18Z-18Z)...
MAINLY VFR CONDS EXPECTED THROUGH 00Z WITH SCT CONVECTION ACROSS
AREA PRODUCING BRIEF IFR/MVFR VIS/CIGS. LARGER SCALE ASCENT AND
POSSBL CONVECTIVE COMPLEX TO AFFECT REGION DURING OVERNIGHT
HOURS...THUS HAVE LOWERED CIGS/VIS IN WIDESPREAD RAFL AFTER 00Z.
AFTERWARDS...SFC COLD FRONT TO SAG SOUTHWARD TOMORROW WITH RAIN
CHANCES DIMINISHING...AND ANY BR/FG/-RA ENDING BY THE NOON HOUR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HEAT ADVISORY FOR VTZ001-002-005-009>012 UNTIL 4 PM WEDNESDAY.
  ...FLASH FLOOD WATCH FOR VTZ001>010-016>018 UNTIL 11 AM THURSDAY.
NY...FLASH FLOOD WATCH FOR NYZ026>031-034-035-087 UNTIL 11 AM
     THURSDAY.

&&

SHORT TERM...RJS
LONG TERM...JMG
AVIATION...JMG
Hazardous weather outlook, Aug 2, 4:19 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
519 AM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-030930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
519 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL
AS CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL PERSIST TODAY THROUGH TONIGHT ACROSS
THE NORTH COUNTRY. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS
DURING THIS TIME...SOME WHICH MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL SYSTEM WILL PUSH THROUGH THE AREA ON THURSDAY...BRINGING
THE CHANCE FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 12:36 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
136 PM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-021945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
136 PM EDT WED AUG 2 2006

SEVERE THUNDERSTORM WATCH 671 IN EFFECT FOR ALL OF THE NORTH
COUNTRY THROUGH 10 PM.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR NORTHERN NEW YORK AND VERMONT THROUGH 10 PM TONIGHT.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING
ACROSS THE NORTH COUNTRY EARLY THIS AFTERNOON. STRONGER CELLS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL...CLOUD
TO GROUND LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

BANACOS
Special weather statement, Aug 2, 12:36 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE BURLINGTON VT
136 PM EDT WED AUG 2 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-021945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
136 PM EDT WED AUG 2 2006

...SEVERE THUNDERSTORM WATCH 671 IN EFFECT FOR ALL OF THE NORTH
COUNTRY THROUGH 10 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR NORTHERN NEW YORK AND VERMONT THROUGH 10 PM TONIGHT.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING
ACROSS THE NORTH COUNTRY EARLY THIS AFTERNOON. STRONGER CELLS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL...CLOUD
TO GROUND LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

BANACOS
Special weather statement, Aug 2, 12:42 PM EST, 2 hours 27 minutes before
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
142 PM EDT WED AUG 2 2006

NYC019-033-021800-
/O.CON.KBTV.SV.W.0068.000000T0000Z-060802T1800Z/
FRANKLIN NY-CLINTON NY-
142 PM EDT WED AUG 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHERN CLINTON AND EXTREME EAST CENTRAL FRANKLIN COUNTIES IN
NORTHERN NEW YORK...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HAWKEYE...OR ABOUT 20
MILES NORTHEAST OF SARANAC LAKE...MOVING EAST AT 30 MPH. A SECOND
STRONG STORM WAS OVER HARKNESS...ALSO MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTONVILLE AND HARKNESS AROUND 155 PM EDT.

PLEASE REPORT HAIL...DAMAGING WINDS...FUNNEL CLOUDS OR TORNADOS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL-FREE...1-877-633-6772...
WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN NEW YORK AND NORTHERN VERMONT.

LAT...LON 4458 7405 4440 7408 4444 7360 4455 7343

HANSON
Special weather statement, Aug 2, 12:52 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
152 PM EDT WED AUG 2 2006

NYZ028-035-VTZ001-005-006-008-017-021845-
GRAND ISLE-LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN
CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MORRISVILLE...SOUTH
BURLINGTON AND WINOOSKI
152 PM EDT WED AUG 2 2006

AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PORT KENT...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL CROSS THE BROAD LAKE OF LAKE CHAMPLAIN...AND
BE NEAR ESSEX JUNCTION...BY 210 PM...NEAR JERICHO...UNDERHILL BY 220
PM...NEAR UNDERHILL STATE PARK BY 230 PM AND NEAR STOWE BY 240 PM.

OTHER STRONG THUNDERSTORMS WILL CROSS LAKE CHAMPLAIN FROM WILLSBORO
TO WESTPORT.

HANSON
Special weather statement, Aug 2, 1:30 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT WED AUG 2 2006

VTZ008-009-017-018-021900-
WASHINGTON-EASTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-
INCLUDING...VERGENNES
230 PM EDT WED AUG 2 2006

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FERRISBURG...MOVING EAST AT 40 MPH. THE
STORM WILL PRODUCE TORRENTIAL DOWNPOURS...DEADLY LIGHTNING...AND
STRONG GUSTY WINDS.

THE THUNDERSTORM WILL BE NEAR BRISTOL BY 240 PM...NEAR WARREN...
WAITSFIELD BY 250 PM AND NEAR ROXBURY BY 300 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT.

HANSON
Local storm report, Aug 2, 2:12 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     WARREN                  44.12N 72.85W
08/02/2006                   WASHINGTON         VT   LAW ENFORCEMENT

            LARGE BRANCHES AND POWERLINES DOWN

0258 PM     TSTM WND DMG     3 W NORTHFIELD          44.15N 72.72W
08/02/2006                   WASHINGTON         VT   TRAINED SPOTTER

            TREE DOWN BY STRONG THUNDERSTORM WINDS.

&&

SLW

The radar

The Burlington radar (KCXX), 90 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
August 2, 3:09 PM EST
Where
Orleans County, Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -72.200

Thunderstorm Wind, Orleans

When
August 2, 3:15 PM EST
Where
Orleans County, Derby Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.950, -72.133

Thunderstorm Wind, Orleans

When
August 2, 3:20 PM EST
Where
Orleans County, West Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.900, -72.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531490, 5531491, 5531492.